Thunderstorm Wind, Beadle
- When
- August 10, 10:49 PM CST
- Where
- Beadle County, 0.69 mi N of Huron
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.360, -98.220
A thunderstorm produced damaging winds near Huron in Beadle County of southeast South Dakota on the late evening of August 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced damaging winds near Huron in Beadle County of southeast South Dakota on the late evening of August 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 4:51 PM CST, 5 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
551 PM CDT WED AUG 10 2016
.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Aug 10 2016
As we move towards mid-afternoon, a moderately unstable environment
has grown across the Tri-State area. However, forcing itself is on
the minimal side. Still keeping a close eye on a few areas this
afternoon, first being the old outflow boundary from overnight
convection in Minnesota. As a more cooler and stable environment
begins to heat up, starting to see this boundary jump northward
rather quickly. Nevertheless, wherever this boundary falls will be
a focal point or tracking point for overnight convection that forms
in ND/SD.
A secondary area we're monitoring is across northwest Iowa and
adjacent areas of MN/NE where a large area of congested CU have
developed as convective temperatures are met. A rather highly
unstable (MLCAPE 3000+ J/KG) but weakly forced environment will
persist into the early evening hours. It's possible to see a few
stronger storms form on the far eastern fringes of the CWA, with a
diurnal downtrend this evening.
The main focus tonight will be on a frontal boundary stalled across
west central and northeastern SD this afternoon. A highly unstable
environment has developed, with elevated convection already ongoing
across portions of North Dakota and extreme northern South Dakota.
This initial convection across ND/SD should remain elevated into the
late afternoon hours, but as the warm sector lifts northward, an
upscale growth will likely begin late this afternoon and early
evening. Dominating east to northeasterly flow should keep this
potential MCS tracking eastward tonight, but would not rule out a
bit of a southeastern track.
Focus then turns to an area west of the CWA along a stationary
boundary from just east of Rapid City northeast towards Aberdeen.
This boundary has retrograded slightly further west than earlier
models where suggesting. With a very warm and humid environment
ahead of the boundary, expecting to see a bit more CU begin to
develop as we move through the afternoon and convective temperatures
are met. However, upscale growth along the boundary may lag until
the very late afternoon or early evening hours until the nose of a
more impressive upper jet edges into the region. As low-lvl
convergence begins to increase along the front, several CAMs are
indicating high based convection will begin to build along a Okaton
to Pierre to Aberdeen line towards 00z.
Given a very unstable environment and increasing shear aloft,
initial storms should display supercellular characteristics. As we
move through the evening and into the overnight hours, we should
gradually see more cold pool development and mergers into larger
clusters as the front tries to slide eastward. The eastward timing
should be quite late, which may mitigate the severe weather risk to
a degree. However, areas west of the I-29 corridor should see an
increased risk through midnight, with storms moving eastward well
after midnight. With the LLJ veering, may also see elevated
convection develop ahead of the front prior to the pre-dawn hours.
Initial risks will be very large hail (2"+) combined with 70 mph
winds. Eventually should bowing segments form, threat would
transition to wind. The biggest question tonight is just how much
coverage in storms there will be.
As we move into Thursday the aforementioned front may likely bisect
the CWA by mid-day. Another muggy day is anticipated, and soundings
are suggesting limited capping by mid-day. While temperatures with
increased cloud cover, may only reach into the lower 80s, a fairly
large reservoir of elevated instability will persist through the day.
Expectations are that we'll have several clusters of storms develop
by mid-day with continued upscale growth by mid-afternoon. Shear is
rather limited through the day, but given elevated instability
would not be surprised to have a few severe storms into the early
afternoon.
Of bigger concern may be the potential for localized heavy
rainfall.PWAT values by Tuesday afternoon will be pushing 200% of
normal for early August. With the flow running near parallel to
the boundary, could see the potential for flash flooding, especially
over areas along and south of I-90. While we have been dry recently,
any flooding could be the result of rainfall and run-off rates. In
coordination with other offices, will not issue any type of watch,
but one may need to be considered after trends of overnight
convection are shown.
.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Aug 10 2016
Ongoing shower and thunderstorm chances extend into the overnight
hours on Thursday night. Frontal boundary will exit the region to
the southeast, with showers and storms gradually diminishing from
northwest to southeast overnight. The best chance for storms will be
across the southeast half of the region, particularly in far
southeast SD into northwest Iowa and portions of southwest MN.
Marginal severe threat will wane fairly quickly in the evening, but
seasonally very high precipitable water values nearing 2 inches,
along with potential for precipitation to move parallel with the
front will keep heavy rainfall as the main threat. In particular,
will need to watch the area east of a Yankton to Windom line for
heavy rainfall and possible flooding concerns.
Precipitation exits the bulk of the region by daybreak on Friday,
perhaps with some isolated showers potentially lingering near the
Iowa Great Lakes into the morning hours. Slightly cooler airmass
begins working into the region on Friday with northern stream trough
sliding across the northern Plains. High temperatures will reach the
80s with much lower dewpoints returning.
Troughing this weekend transitions into a flat ridge early next
week. Overall pattern remains dry with temperatures warming back
into the mid 80s to lower 90s next week, but dewpoints stay in
relatively low. Models are beginning to hint at a shortwave tracking
through the northern Plains Monday night or Tuesday, but will leave
precipitation chances less than 25 percent for now given the
inconsistencies in timing and track.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 545 PM CDT Wed Aug 10 2016
Biggest threat overnight will be thunderstorms which are expected
to develop over central SD in the early evening, then track to the
east overnight. KHON will have the greatest threat before
midnight, and KFSD and KSUX seeing the greater threat after
midnight. THunderstorms are expected to develop once again on
Thursday afternoon, affecting KFSD and KSUX after 18z.
&&
.FSD Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038-039-050-
052>055-057>071.
MN...Heat Advisory until 8 PM CDT this evening for MNZ098.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001-012-013-
020>022-031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...Dux
LONG TERM...
AVIATION...JMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 650 PM CDT WED AUG 10 2016 MNZ071-072-080-081-089-090-097-098-SDZ039-040-054>056-061-062- 120000- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA- 650 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER MIDNIGHT. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THROUGH THE DAY THURSDAY...WITH THE BEST CHANCE THURSDAY AFTERNOON AND EVENING. SEVERE WEATHER IS NOT LIKELY BUT HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071- 120000- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON- CLAY SD-UNION- 650 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER ABOUT 3 AM TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE LATE THURSDAY AFTERNOON AND CONTINUE INTO THURSDAY NIGHT. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. HOWEVER THE BIGGER THREAT SHOULD BE LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038-050-052-053-057>060-063>065-068-120000- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON- CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 650 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AFTER 900 PM CDT...A FEW OF WHICH COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE INTO THURSDAY AFTERNOON BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. ISOLATED STORMS COULD HOWEVER PRODUCE LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM CDT.
The Aberdeen radar (KABR), 123 km away, was scanning. The volume nearest the first event began at 04:47 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds snapped trees and blew over grocery cart stands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656473, 656474.